27 April - The doctor calls

Well that wasn't too successful. It seems that going from 1mg of dexamethasone (half a tablet) to nothing was too big a step for my body. I awoke with a mild headache and terrible balance problems. Olga took my blood pressure using our Omron blood pressure monitor and it was quite low, which is unusual for me.

Olga thought we should speak to a doctor but when we phoned the GP surgery we could not get an appointment until next Tuesday. We could go to the surgery at 5.30pm and wait to be seen as an emergency (!). Then I remembered the nurses at the radiotherapy and oncology department in Carlisle had given us a number we could call for advice if needed. Eventually we were phoned back by the consultant who advised us to increase the steroid dose to 0.5mg (a quarter of a tablet). But we were still advised to see a doctor.

About an hour later the phone rang. It was the GP surgery. Carlisle had been on the phone to them and a doctor was going to come out and visit us. Any of my readers familiar with the NHS will know that winning the lottery is easier than getting GPs to make house calls. The doctor's verdict was that the patient was OK but reducing the dosage of steroids can be tricky. We would carry on taking a quarter of a tablet a day and make an appointment at the surgery next week for a blood test.

Because the piece of dexamethasone tablet seemed so small I thought I could still give up the lansoprazole capsules which protect my stomach from the steroid. That was a mistake. I felt that quarter tablet on its entire journey through my system! So it looks like I'll have to carry on taking lansoprazole and dexamethasone for the time being.

26 April - Off the steroids

Fingers crossed that there are no ill-effects: Today I have come off the dexomethasone (steroids.) As a consequence of that I have also stopped taking the lansoprazole. The lansoprazole is meant to protect my stomach from the dexomethasone, but lanzoprazole itself has undesirable side effects when taken for a long period including liver damage and diarrhea so I will be glad if I can give it up. If all goes well then from now on, clomipramine will be the only drug I am taking specifically for the brain tumour.

I'm still suffering from excessive looseness of the bowels. It is not particularly bad, just annoying. If it doesn't clear up soon with this reduced medication I guess I'll have to see the doctor. Diarrhea seems to be a common after effect of chemotherapy so there may not be much the doctor can do about it.

I'm more concerned about the breathlessness and spinning head I experience after climbing the stairs. I'm even less steady on my feet than usual and have almost fallen over a couple of times.

My weight this morning was 97.8kg, the highest it's ever been and my legs feel like I'm wearing concrete shoes. It's hardly possible to eat less without going on a starvation diet, which isn't recommended as I need strength and energy for my recovery. Hopefully stopping the steroids will help with the weight gain.  I really hope that with the end of treatment my fitness will start getting back to normal.

24 April - MRI scan

A trip to Carlisle for my brain to have its picture taken. Nothing to report. I think we will have to wait until our next appointment with the oncologist for the results. So we'll be on tenterhooks with crossed fingers for more than a fortnight. The doctor told us that MRI scans have to be discussed with doctors in Newcastle first.

I still have diarrhea, though Imodium seems to help. I'm feeling extra light-headed and dizzy and have no energy for just about any activity at the moment. I think that last cycle of chemo just about finished me off.

17 April - Still got diarrhea

Received the appointment for my next MRI scan at Carlisle in a week's time. Unfortunately it's at 9am which is impossible to manage from Cockermouth without our own transport. Even by taxi it would be impossible as the local taxi firms are doing school runs at that time in the morning.

I'm not noticing much improvement in my energy level since I stopped the chemotherapy and I have had diarrhea for the last few weeks. I understand it's not unusual to have diarrhea after chemo because the chemo kills fast-multiplying cells which include the bacteria in the gut. It's supposed to clear up on its own. But I have decided reluctantly to take Imodium in the hope that will put a stop to it.

10 April - A setback

Bit of a setback to my hopes of coming off the steroids. We had got down to 1mg (half a tablet) but I had a headache last night which persisted until morning. It went after I took one dexamethasone (2mg) after breakfast. So it looks as if I'll need to keep taking them for the time being.

8 April - No improvement

I've been off the chemo for more than a week now, but because of the way it builds up in the body and the cumulative effects I'm not starting to feel any better. In fact I feel weaker and more tired than at any time since I came out of hospital after the brain op last summer. Yesterday I managed to walk down into the town and back with Olga but I had to stop and sit down on a bench at a couple of points along the way.

Next weekend is the NARSA show at Blackpool. I had really been hoping to go. But unless I make a dramatic improvement in the next few days I don't think I'm up to it yet.

3 April - Weight gain

Had a shock when I stood on the bathroom scales this morning. My weight was more than 96 kilos! That's the heaviest I've even been. No wonder walking seems such an effort these days.

Before I started the cancer treatment my weight was around 88 kilos. Even that was a couple of kilos more than I'd really like it to be. But it has slowly increased over the ensuing months. "It's the steroids" says everyone, offering the hope that my weight (and other treatment side effects) will eventually get back to normal once the treatment is over. My oncologist has already said that we can start reducing the dose and eventually stop the dexamethazone. I'm half way there but success depends on not experiencing any headaches or other symptoms - if I do then I have to go back to 4mg a day.

I became concerned about my weight after looking at my feet and noticing that they were puffy and my ankles were swollen. Olga examined them and concluded that it is water retention. I did some Googling and "swollen ankles after chemotherapy" appeared to be a not uncommon search term. The consensus seemed to be that it is not something to worry too much about and that it will eventually clear up of its own accord. But one woman's oncologist had prescribed a diuretic. I wasn't keen on another trip to the doctor's surgery nor on taking yet another tablet so we have decided to try spilanthes - a herbal remedy that has diuretic properties which Olga already has in her medicine cabinet. We'll see how that goes.